Alert archive / Wyoming / Wind Chill Warnings in 2018
Wind Chill Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this wind chill warning at Feb 20, 2018, 11:35 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 20, 2018, 5:00 PM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 11:35 AM MST (18:35 UTC)
- In effect from
- Feb 20, 2018, 5:00 PM MST
- Expired
- Feb 21, 2018, 10:00 AM MST
- In force
- 17 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS45 KRIW 201835 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 1135 AM MST Tue Feb 20 2018 ...Wind Chill Warning from Jeffrey City to the Casper area Tonight and Wednesday Morning... WYZ019-020-211100- /O.NEW.KRIW.WC.W.0002.180221T0000Z-180221T1700Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1135 AM MST Tue Feb 20 2018 ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM MST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Expect wind chills of 30 to 40 below zero. The southwest wind of 10 to 20 mph with local areas gusting to 30 mph will also cause areas of blowing and drifting snow. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 5 PM this afternoon to 10 AM MST Wednesday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ For more information from the National Weather Service visit http://weather.gov/riw
2 follow-up statements
327 WWUS45 KRIW 210821 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 121 AM MST Wed Feb 21 2018 ...Wind Chill Warning from Jeffrey City to the Casper area This Morning... WYZ019-020-211700- /O.CON.KRIW.WC.W.0002.000000T0000Z-180221T1700Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 121 AM MST Wed Feb 21 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected over portions of central Wyoming this morning. Expect wind chills of 25 to 35 below zero at times. Locally gusty southwest winds of 10 to 20 mph, gusting to 30 mph, will also cause areas of blowing and drifting snow. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 5 PM this afternoon to 10 AM MST Wednesday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ For more information from the National Weather Service visit http://weather.gov/riw
449 WWUS45 KRIW 211644 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 944 AM MST Wed Feb 21 2018 WYZ019-020-211745- /O.EXP.KRIW.WC.W.0002.000000T0000Z-180221T1700Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 944 AM MST Wed Feb 21 2018 ...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING... Temperatures have warmed enough to allow the wind chill warning for the area to expire on time at 10 am. It will still remain quite cold today with areas of gusty to strong southwest wind and some blowing or drifting snow in open and elevated areas. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Feb 20, 10:03 AM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 20, 10:03 AM MST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1003 AM MST Tue Feb 20 2018 .UPDATE... Issued at 522 AM MST Tue Feb 20 2018 Decided to issue a wind chill warning for the lower elevations of Natrona County since winds at KCPR and KTMH (Twenty-mile Hill) have been reaching wind thresholds as well as wind chills cooler than 30 below zero. This warning goes until 10 AM. The rest of the area have calm to winds of 5 mph so will keep current SPS going for extreme cold. Updated grids and zones are already out. && .SHORT TERM...(Today through Thursday night) Issued at 105 AM MST Tue Feb 20 2018 Imagery shows a large deep trough across most of the CONUS some moderate ridging over the East Coast. The trough axis is cutting through north central MT-western WY-and on through UT into the Desert SW. The northern branch of the jet continues to dive down the West Coast, rounding the horn over the srn Great Basin/Desert Southwest, then heads northeast over CO and off through the central and northern Great Plains. A nice upper level baroclinic leaf/deformation zone and associated jet are moving out of WY and into the Plains states. The surface has an exiting Arctic cold front south and east of WY with strong high pressure building across the forecast area and all points north. Today into Wednesday morning, the main trough continues to translate eastward with the trough axis oriented over the western border of WY this morning. At the same time, as the surface front(s) continue to push to the south and east, a few areas of lingering light snow/flurries will remain over some locations, especially the mountains, that can't shake loose the clouds as the relatively strong high pressure spreads across Wyoming. Extremely cold temperatures are now being left in the wake of the exiting cold front. With all the new fallen snow and H7 temps dropping to -22 to -27 deg C for both Today and Wednesday, and depending on the amount of clearing in the skies, expect extremely cold morning temperatures...ranging from -5 to -30 deg F, only rising into the single digits and lower teens during the day. The coldest air looks to be trapped in the area's Basins and across Yellowstone NP both today and Wednesday. Wednesday night through Thursday night, the main upper level trough continues translating slowly to the east while expanding westward as the West Coast jet and associated embedded shortwave dig deep down along the coast. This general troughiness will prevail through the end of the forecast period with small chances for light snowfall remaining in the forecast across the western zones. And while it will still be quite cold Wednesday, there are signs that some moderation will begin across southern and eastern Wyoming as low level winds return to west/southwest and skies let more sunshine through with what looks like an inverted surface trough sneaking into the area from the south. Thursday should see daytime temperatures reaching all the way into the teens and lower 20s! .LONG TERM...(Friday through Monday) Issued at 105 AM MST Tue Feb 20 2018 For the most part, a longwave trough will remain in place across the western U.S. for the extended. Temperatures are expected to below average to much below average as a result. On Friday, a system in the northern part of the mean trough could give the west a shot of snowfall, but the main energy is progged to be with the southern stream which could clip the southern part of the forecast area with some snowfall as the bulk of the energy remains south of the area. Maybe some flat ridging on Saturday, before another trough digs southeast into the western U.S. Sunday and Monday. However models differ quite a bit on timing/location/strength of this system. Thus have gone slight/low chance PoPs across the west with little or no PoPs east of the Divide. For now this system doesn't seem to be anything major. && .AVIATION...18Z Issuance West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Patchy snow will linger, mainly around KJAC until around 22Z Monday before ending. Expect occasional mountain obscurations and temporary MVFR conditions, mainly in vicinity of KJAC and KPNA. Mainly VFR conditions are then expected after 00Z. Patchy fog may form after 09Z Wednesday but not enough confidence to pinpoint at this time. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL Largely VFR conditons will occur across the area through 18Z Wednesday. Patchy fog may form in the valleys after 08Z tonight but not enough confidence to pinpoint at this time. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 105 AM MST Tue Feb 20 2018 A large and cold winter weather system has exited the region with most all of the forecast area receiving significant snowfall. However, extremely cold conditions will overtake the region in the wake of the exiting cold front. Winds have quieted, but brutally cold morning lows of 5 to 30 below zero will be common, especially this morning and Wednesday morning. Smoke dispersion will be poor to fair (east of the Divide) to good (west of the divide) both today and Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Murrell SHORT TERM...Braun LONG TERM...Murrell AVIATION...Hattings FIRE WEATHER...Braun
Hazardous weather outlook, Feb 20, 5:27 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 527 AM MST Tue Feb 20 2018 WYZ001>020-022>030-211230- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 527 AM MST Tue Feb 20 2018 ...Wind Chill Warning for much of Natrona County through 10 AM this Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Wind chills between 25 and 40 below zero are expected across the lower elevations of Natrona County this morning. Otherwise, bitter cold temperatures will occur. Morning low temperatures will range from 5 to 30 below zero west of the Divide...10 to 30 below zero east of the Divide. Highs today will only range into the single digits to lower teens. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Extremely cold temperatures continue. Morning low temperatures will range from 10 to 20 below zero west of the Divide...10 to 25 below zero east of the Divide. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 5:16 AM MST | Wind Chill Warning | RIW | Natrona | 5 hr |
Nearby
Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.